A Popular Prostate Drug Increases Diabetes Risk

• Tags: , ,

Researchers have discovered that treatments for benign prostatic hyperplasia (BPH) – an enlarged prostate gland – are putting men at an increased risk for a number of serious health conditions including diabetes. In particular, a prostate drug. 

The study published in Hormones Molecular Biology and Clinical Investigations journal uncovers the adverse side effects of popular prostate drug Avodart. As well as raising the risk of getting diabetes, men prescribed Avodart are also more likely to experience the following:

  • elevated cholesterol levels
  • non-alcoholic fatty liver disease
  • erectile dysfunction

What’s the intended purpose of Avodart?

When men grow older, a normal part of the aging process involves growth of the prostate. This can lead to a multitude of lower urinary tract issues, specifically, a reduced urinary flow which in turn results in frequent urinating at night. Alpha blockers such as Tamsulosin are often prescribed to lessen the symptoms, along with other drugs like Avodart and Proscar.

To carry out the study, researchers from the Boston University School of Medicine analysed data from a number of men diagnosed with BPH who were prescribed two different medications. One group took Avodart, one group took Tamsulosin. Both sets of participants were monitored for 42 months, with regular blood tests and personal questionnaires used to collect data.

“We believe our findings suggest that Avodart has a negative impact on men’s overall health since it increases blood sugar and A1C and also increases blood lipids.”

Highlighted section: “What is A1C?  A1C is the measure of how glycated the blood cells are over a 3-month period. A high A1C means too much sugar in the blood stream causing damage to the cells in the blood flow.”

“The increase in blood glucose and A1C may predispose men to diabetes and the increase in lipids may predispose them to NAFLD – Non-alcoholic fatty liver disease. Most importantly, this agent worsens sexual function and reduces quality of life,” explained author Abdulmaged M. Traish, MBA, PhD, professor of biochemistry and urology at Boston University School of Medicine (BUSM).

“In order to reduce the negative impact on overall health and quality of life, physicians need to discuss with their patients the potential adverse side effects of taking Avodart,” said Traish.

For more articles like this, sign up for our Monthly Newsletter

Leave a Reply

The natural health you're looking for